Montana, 2012

Wildfire in Montana, August 24 to 30, 2012

August 24 to 30, 2012 · NWS BYZ · 1 event in 1 county or zone

The Delphia Wildfire was reported on August 24th at approximately 2 pm. It was caused by a lightning strike on the evening of August 23rd and originated 16 miles east/northeast of Roundup.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

The Delphia Wildfire was reported on August 24th at approximately 2 pm. It was caused by a lightning strike on the evening of August 23rd and originated 16 miles east/northeast of Roundup. The lightning ignited fire remained dormant until the afternoon of the 24th when hot temperatures, low afternoon humidities and windy conditions resulted in the fire exploding to 18,000 acres and then again to as much as 30,000 acres on the 26th. Total area burned was 40,653 acres.

Air tankers and helicopters helped in the fire effort. The wildfire grew to almost 55 square miles. About 15 to 20 outbuildings were destroyed, but no homes were lost. The area from Musselshell to Melstone and south to Custer lost power when the fire destroyed a 50-kilovolt transmission line. The fire burned in timber, grass and sage. Almost 370 crew members fought the fire including five helicopters, three heavy air tankers, 48 engines, 14 tenders, seven dozers, four Type 2 initial attack crews, two Type 2 fire crews and two hot shot crews.

The fire was contained on August 31st at approximately 12 am. More detailed information can be found at www.inciweb.org.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 24, 8:18 AM MST, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 24, 8:18 AM MST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
918 AM MDT FRI AUG 24 2012

.SHORT TERM...VALID FOR TDY AND SAT...

JUST MADE A FEW MINOR TWEAKS TO THE FORECAST THIS MORNING. BIGGEST
CHANGE WAS TO DROP PRECIP THROUGH 18Z ACROSS THE EAST AS
SATELLITE/RADAR SHOWS CLOUDS AND SHOWER ACTIVITY MOVING INTO THE
GLASGOW CWA. ALSO TRIMMED POPS A BIT ACROSS THE EAST FROM 18Z TO
00Z AS THE FRONTAL PASSAGE CONTINUES TO LOOK MAINLY DRY...WITH
DECREASING DEWPOINTS EXPECTED THROUGH THE DAY. RED FLAG WARNING
REMAINS IN EFFECT DUE TO LOW RELATIVE HUMIDITY AND STRONG GUSTY
WINDS ASSOCIATED WITH THE FRONTAL PASSAGE. STC

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

EXTENDED RANGE MODELS ARE INITIALLY IN GOOD AGREEMENT FOR THE
LATTER HALF OF THE WEEKEND BUT SLOWLY DIVERGE FROM THERE UNTIL
HAVING A RATHER DIFFERENT SOLUTION FOR THE NEXT LONG WAVE TROUGH
TO TRACK ACROSS THE REGION. AS CONSISTENCY HAS BEEN POOR WITH THE
LONG RANGE MODELS FROM CYCLE TO CYCLE OUR CONFIDENCE AROUND MID
WEEK AND BEYOND IS BELOW NORMAL.

WE ARE CONFIDENT THAT A STRONG RIDGE WILL BE BUILDING OVER THE
REGION SUNDAY AND MONDAY LEADING TO WARM TEMPERATURES WITH ONLY A
SLIGHT CHANCE OF MAINLY DIURNAL MOUNTAIN CONVECTION. A TROUGH OFF
THE PACIFIC NORTHWEST COAST WILL ATTEMPT TO MOVE INLAND BY TUESDAY
OR WEDNESDAY. THE GFS HAS HAD THE SLOWER SOLUTION BRINGING THE
WEATHER SYSTEM AND ITS COLD FRONT THROUGH WEDNESDAY. THE ECMWF
HAS BEEN MORE PROGRESSIVE BUT NOW WANTS TO DEVELOP A SPLIT FLOW
AND BRING ONE PART ACROSS THE CANADIAN BORDER TUESDAY EVENING AND
THE REMAINING TROUGH ENERGY ACROSS OUR REGION THURSDAY. THE GEM IS
CLOSEST TO THE ECMWF SO WILL LEAN MOSTLY ON THE ECMWF FOR NOW. AT
ANY RATE IT MEANS TUESDAY SHOULD BE HOT AND DRY...AND SEASONAL
TEMPERATURES AND OCCASIONAL WINDY CONDITIONS/FRONTS MOVING
THROUGH AROUND MIDWEEK. FIRE WEATHER WILL BE PRIMARY CONCERN DUE
TO DRY WINDY SCENARIOS AS MONSOONAL MOISTURE LOOKS CUT OFF MUCH OF
THE TIME LIMITING ANY MOISTURE FOR CONVECTION. BT
&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED ACROSS OUR AREA TODAY AND TONIGHT. A
STRONG BUT DRY COLD FRONT IS EXPECTED IN THE AFTERNOON WITH BRISK
NORTH TO NORTHWEST WINDS 15 TO 30 MPH TO OUR TAF SITES. WINDS WILL
DIMINISH SLOWLY LATE TONIGHT. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 084 045/078 052/086 057/093 064/094 060/085 058/082
    1/N 00/U    01/U    11/U    11/U    11/U    11/U
LVM 080 036/076 042/085 048/091 054/091 051/080 048/078
    1/N 00/U    01/U    11/B    11/U    11/B    11/U
HDN 086 048/081 051/089 058/097 064/098 062/090 059/085
    1/N 00/U    01/U    11/U    11/U    11/U    11/U
MLS 086 049/078 052/088 060/096 065/098 063/087 059/085
    1/N 00/U    01/U    10/U    11/U    11/B    11/U
4BQ 088 049/081 053/088 060/096 065/097 062/087 058/085
    1/N 00/U    01/U    11/U    11/U    11/U    11/U
BHK 087 048/077 053/085 058/091 063/094 064/087 059/084
    2/T 00/U    01/U    10/U    11/U    11/B    11/U
SHR 088 048/077 049/088 056/094 060/095 058/085 056/078
    1/U 01/U    01/U    11/U    11/U    11/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
      ZONE 117.
     RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONES 123>133.
WY...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONES 274-284.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 24, 8:13 AM MST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
913 AM MDT FRI AUG 24 2012

MTZ028>042-056>058-063>068-WYZ098-099-251515-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
913 AM MDT FRI AUG 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND
EVENING. THE FRONT WILL USHER IN GUSTY WEST TO NORTHWEST WINDS
AND VERY LOW HUMIDITIES. A FEW THUNDERSTORMS WILL ALSO BE
POSSIBLE IN FALLON AND CARTER COUNTIES. THE GUSTY WINDS AND LOW
HUMIDITIES WILL CREATE CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON AND EVENING. THOSE WITH FIRE WEATHER INTERESTS SHOULD BE
PREPARED FOR THESE CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Musselshell

When
August 24, 1:00 PM MST to August 30, 11:00 PM MST
Where
Musselshell forecast zone
Reported by
Other Federal Agency
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407742.